Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 150, NWS Midland/Odessa, TX

May 29, 1997Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 29, 1997, 2:19 PM CDT for Jeff Davis County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1997, 2:19 PM CDT (19:19 UTC)
Expired
May 29, 1997, 3:05 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:30 PM CDTHail 1.25Ft Davis, TXThunderstorms developed in the higher terrain of the Davis Mountains and became multicell severe, dropping hail at the McDonald Observatory.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WUUS1 KMAF 291920 RRA
SVRMAF
TXC243-292005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
219 PM CDT THU MAY 29 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 305 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...EASTERN JEFF DAVIS COUNTY
 
AT 219 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 12 MILES NORTHWEST OF FORT DAVIS OR 5 MILES NORTH OF
MCDONALD OBSERVATORY MOVING SOUTH AT 5 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... MCDONALD
OBSERVATORY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.



TURNAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:43 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 29, 10:43 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
1043 AM CDT THU MAY 29 1997

MODIFIED 12Z MAF SOUNDING INDICATES CAPES AROUND 2500 J/KG THIS
AFTN. CONVECTION OVER SOPLNS HAS PERSISTED AHEAD OF SHORTWAVE TROUGH
IN NW FLOW ALOFT...AND HAS ESTABLISHED OUTFLOW BNDRY BTWN LBB AND
MAF PER LATEST SFC DATA. SATELLITE INDICATES LOW CLOUDS OVER SOUTH
PLAINS BEHIND TSRA...SO BNDRY AND DIFFERENTIAL HEATING COULD PROVIDE
EXTRA LIFT THIS AFTN. WARMER H7 TEMP OVER MAF THIS MRNG SUGGESTS
TSRA MAY FIRE A LTL LATER THIS AFTN THAN YSTDY. EXPECT STORMS TO
INITIATE AROUND SE NM/TX SOPLNS AND PROPAGATE S-SE INTO PERMIAN
BASIN THIS AFTN...SIMILAR TO YSTDY (SEE SWODY1). 12Z UA DATA AND
SATELLITE SHOW SPEED MAX DIVING SE FROM UT TOWARD FA...WHICH SHOULD
HELP TO ENHANCE ALREADY FAVORABLE DIRECTIONAL SHEAR LTR TDY. ZONES
ALREADY MENTION SVR PROSPECTS AND LOOK ON TRACK IN ALL OTHER
RESPECTS. NO CHANGES SUGGESTED.

TJT

In the hours before

Special weather statement, May 29, 11:21 AM CDT, 2 hours 58 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-300500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1120 AM CDT (1020 AM MDT) THU MAY 29 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS: THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON
OVER THE DAVIS MOUNTAINS OF TEXAS. SOME OF THESE STORMS MAY BE
BRIEFLY SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. LATER THIS
AFTERNOON...AROUND 4 PM CDT...THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER SOUTHEAST NEW MEXICO AND THE TEXAS SOUTH PLAINS. SOME OF THESE
STORMS SHOULD BECOME SEVERE AS THEY MOVE SOUTHEAST AT AROUND 20 MPH
THROUGH THE NORTHERN OUTLOOK AREA...GENERALLY NORTH OF A FORT DAVIS
- FORT STOCKTON - BIG LAKE LINE. SOME OF THESE STORMS WILL BE CAPABLE
OF PRODUCING VERY LARGE HAIL...DESTRUCTIVE WINDS...AND LOCALIZED
FLASH FLOODING.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

TJT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:18 PM CDTTornado WarningMAFWinkler47 min
May 28, 7:23 PM CDTTornado WarningMAFEctor47 min
May 28, 7:38 PM CDTSevere Thunderstorm WarningMAFAndrews32 min
May 28, 7:59 PM CDTSevere Thunderstorm WarningMAFWinkler46 min
May 28, 8:09 PM CDTTornado WarningMAFGaines51 min
May 28, 8:15 PM CDTSevere Thunderstorm WarningMAFEctor50 min
May 28, 8:23 PM CDTSevere Thunderstorm WarningMAFCrane, Ward47 min
May 28, 8:45 PM CDTSevere Thunderstorm WarningMAFAndrews65 min
May 28, 9:08 PM CDTSevere Thunderstorm WarningMAFPecos62 min
May 28, 9:21 PM CDTSevere Thunderstorm WarningMAFCrane49 min
May 29, 3:29 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 29, 4:53 PM CDTSevere Thunderstorm WarningMAFPecos47 min
May 29, 5:10 PM CDTSevere Thunderstorm WarningMAFReeves65 min
May 29, 6:14 PM CDTSevere Thunderstorm WarningMAFReeves61 min
May 29, 6:51 PM CDTSevere Thunderstorm WarningMAFLoving64 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.